Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

May 11, 2020Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 6:12 PM CDT for Brewster County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2020, 6:12 PM CDT (23:12 UTC)
Expired
May 11, 2020, 7:15 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KMAF 112312
SVRMAF
TXC043-120015-
/O.NEW.KMAF.SV.W.0050.200511T2312Z-200512T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
612 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...

* Until 715 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located over Terlingua, or
  11 miles northeast of Lajitas, moving east at 15 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Panther Junction, Chisos Basin, Terlingua, Study Butte, Castolon
  and Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2899 10323 2898 10325 2899 10327 2898 10328
      2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2916 10355
      2916 10365 2918 10370 2956 10367 2930 10313
      2905 10310 2898 10312 2897 10316
TIME...MOT...LOC 2311Z 268DEG 14KT 2935 10362 

HAIL...<.75IN
WIND...70MPH
 
$$

10
1 follow-up statement
388 
WWUS54 KMAF 112345
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT Mon May 11 2020

TXC043-120015-
/O.CON.KMAF.SV.W.0050.000000T0000Z-200512T0015Z/
Brewster TX-
645 PM CDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

At 645 PM CDT, a severe thunderstorm was located near Castolon, or 18
miles east of Lajitas, moving northeast at 15 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Panther Junction, Chisos Basin, Terlingua, Study Butte, Castolon and
Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2899 10323 2898 10325 2899 10327 2898 10328
      2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2916 10355
      2916 10365 2918 10370 2956 10367 2930 10313
      2905 10310 2898 10312 2897 10316
TIME...MOT...LOC 2345Z 211DEG 13KT 2918 10347 

HAIL...<.75IN
WIND...70MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:31 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 11, 2:31 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Mon May 11 2020

.DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 11, 2:15 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 5:02 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon May 11 2020

TXZ045-046-112245-
Dawson TX-Gaines TX-
502 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GAINES AND DAWSON
COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Seminole, moving northeast at 25 mph. This storm will
impact US Highway 180.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and McKenzie Lake.

LAT...LON 3264 10180 3256 10252 3283 10251 3296 10220
      3296 10197
TIME...MOT...LOC 2201Z 245DEG 23KT 3270 10240

80
Local storm report, May 11, 5:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
545 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 NW FORT STOCKTON      30.90N 102.90W
05/11/2020  M61 MPH          Pecos              TX   ASOS

&&

MSCHULDT
Special weather statement, May 11, 5:47 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon May 11 2020

TXZ045>047-051-112330-
Martin TX-Dawson TX-Gaines TX-Borden TX-
547 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN BORDEN...NORTHERN MARTIN AND
DAWSON COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lamesa, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Ackerly, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Patricia, Punkin Center, Arvana, Hancock, Key and Klondike.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3295 10163 3238 10175 3254 10228 3282 10223
TIME...MOT...LOC 2247Z 285DEG 27KT 3263 10217
Special weather statement, May 11, 5:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM MDT Mon May 11 2020

NMZ034-112330-
Southern Lea County NM-
454 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 530
PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jal, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport and Bennett.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3201 10332 3219 10330 3223 10307 3201 10307
TIME...MOT...LOC 2254Z 267DEG 12KT 3211 10323

10
Local storm report, May 11, 6:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
603 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 NW FORT STOCKTON      30.90N 102.90W
05/11/2020  E1.75 INCH       Pecos              TX   EMERGENCY MNGR

&&

MSCHULDT
Special weather statement, May 11, 6:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Mon May 11 2020

TXZ060-061-067-112345-
Ector TX-Ward TX-Winkler TX-
607 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ECTOR...NORTH
CENTRAL WARD AND SOUTHERN WINKLER COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving northeast at 30 mph. This storm will impact SH 18.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Notrees.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3155 10314 3171 10326 3204 10285 3179 10261
TIME...MOT...LOC 2306Z 235DEG 25KT 3171 10308

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:09 PM CDTSpecial Weather StatementMAFLoving36 min
May 10, 8:54 PM CDTSpecial Weather StatementMAF36 min
May 10, 11:14 PM CDTAreal Flood WarningMAFBrewster3 hr
May 11, 4:20 PM CDTSpecial Weather StatementMAFCulberson25 min
May 11, 4:39 PM CDTSpecial Weather StatementMAFWard36 min
May 11, 4:45 PM CDTSpecial Weather StatementMAF45 min
May 11, 5:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 11, 5:47 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 11, 5:54 PM CDTSpecial Weather StatementMAFWinkler36 min
May 11, 6:01 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 6:07 PM CDTSpecial Weather StatementMAFWinkler38 min
May 11, 6:14 PM CDTFlash Flood WarningMAFBrewster3 hr
May 11, 6:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
May 11, 6:30 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 11, 6:45 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.